Nonlinear wave equation in nonadiabatic flame propagation

M. R. Booty, M. Matalon, B. J. Matkowsky

Research output: Contribution to journalArticlepeer-review

5 Scopus citations


We derive a nonlinear wave equation from the diffusional thermal model of gaseous combustion to describe the evolution of a flame front. The equation arises as a long wave theory, for values of the volumetric heat loss in a neighborhood of the extinction point (beyond which planar uniformly propagating flames cease to exist), and for Lewis number near the critical value beyond which uniformly propagating planar flames lose stability via a degenerate Hopf bifurcation. Analysis of the equation suggests the possibility of a singularity developing in finite time.

Original languageEnglish (US)
Pages (from-to)519-535
Number of pages17
JournalSIAM Journal on Applied Mathematics
Issue number3
StatePublished - 1988
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Applied Mathematics


Dive into the research topics of 'Nonlinear wave equation in nonadiabatic flame propagation'. Together they form a unique fingerprint.

Cite this